Severe Oleander Poisoning Presenting with Hyperkalaemia and Unusual Electrocardiographic Changes

  • Satyabrata Guru All India Insititute of Medica Sciences, Bhubaneswar, Odisha, India
  • Anupama Behera All India Insititute of Medica Sciences, Bhubaneswar, Odisha, India
  • Sadananda Barik All India Insititute of Medica Sciences, Bhubaneswar, Odisha, India
  • Upendra Hansdah All India Insititute of Medica Sciences, Bhubaneswar, Odisha, India
  • Chitta R Mohanty All India Insititute of Medica Sciences, Bhubaneswar, Odisha, India
  • Sangeeta Sahoo All India Insititute of Medica Sciences, Bhubaneswar, Odisha, India

Keywords

oleander poisoning, hyperkalaemia, ECG

Abstract

Background: Hyperkalaemia in oleander (Nerium oleander) poisoning has been associated with a poor prognosis. Different electrocardiographic (ECG) presentations are possible because of vagotonia and hyperkalaemia.

Methods/Results: We report a series of three cases of oleander poisoning in which ECG showed unusual hyperkalaemia features, such as bradyarrhythmia, sinoatrial block, atrioventricular block and junctional rhythm.

Conclusions: If arterial blood gas analysis or laboratory values indicate hyperkalaemia in oleander poisoning, the hyperkalaemia should be treated immediately, even if the ECG does not show typical hyperkalaemia features.

VIEW THE ENTIRE ARTICLE

References

  • Behcet Al, Yarbil P, Dogan M, Kabul S, Yildirm C. A case of non-fatal oleander poisoning. BMJ Case Rep 2010;2010:bcr02.2009.1573.
  • Ansford AJ, Morris H. Fatal oleander poisoning. Med J Aust 1981;1:360–1.
  • Alexandre J, Foucalt A, Coutance G, Scanu P, Milliez P. Digitalis intoxication induced by an acute accidental poisoning by lily of the valley. Circulation 2012;125(8):1053–1055. doi: 10.1161/CIRCULATIONAHA.111.044628.
  • Aslam S, Friedman EA, Ifudu O. Electrocardiography is unreliable in detecting potentially lethal hyperkalemia in hemodialysis patients. Nephrol Dial Transplant 2002;17:1639–1642.
  • Martinez-Vea A, Bardaji A, Garcia C, Oliver JA. Severe hyperkalemia with minimal electrocardiographic manifestations. A report of seven cases. J Electrocardiol 1999;32:45–49.
  • Shumaik GM, Wu AW, Ping AC. Oleander poisoning: treatment with digoxin-specific Fab antibody fragments. Ann Emerg Med 1988;17:732–735.
  • Wrenn KD, Slovis CM, Slovis BS. The ability of physicians to predict hyperkalemia from the ECG. Ann Emerg Med1991;20:1229–1232.
  • Published: 2021-12-14

    Issue: 2021: Vol 8 No 12 (view)

    Section: Articles

    How to cite:
    1.
    Guru S, Anupama Behera, Sadananda Barik, Upendra Hansdah, Mohanty CR, Sangeeta Sahoo. Severe Oleander Poisoning Presenting with Hyperkalaemia and Unusual Electrocardiographic Changes. EJCRIM 2021;8 doi:10.12890/2021_003044.